Hail, Valley
- When
- September 12, 5:50 PM CST
- Where
- Valley County, 3 mi NW of Ord
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.633, -98.967
Apart from an isolated super cell in Valley County, another intense thunderstorm produce one to two inch diameter hail in Adams County. Later in the evening, quarter size hail was noted in Fairmont with another severe thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Apart from an isolated super cell in Valley County, another intense thunderstorm produce one to two inch diameter hail in Adams County. Later in the evening, quarter size hail was noted in Fairmont with another severe thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 12, 12:23 PM CST, 5 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 123 PM CDT MON SEP 12 2005 .SHORT TERM...TONIGHT THROUGH THURSDAY MORNING. MAIN CONCERN REVOLVES AROUND SEVERE WEATHER POTENTIAL TONIGHT WITH SECONDARY QUESTION ABOUT CONVECTION POTENTIAL TOMORROW NIGHT ACROSS THE SOUTH. LATE MORNING ANALYSIS SHOWED POTENT UPR TROF MOVING INTO WESTERN WYOMING...WITH JET STREAK IN EXCESS OF 75KTS NOTED FROM BOTH 12Z SOUNDINGS AND WV IMAGERY NOSING INTO EASTERN COLORADO. WEAK FRONTAL BOUNDARY ALSO NOTED MIXING NORTH INTO NORTHERN NEBRASKA BY 17Z...WITH CLOUD FIELD RAPIDLY ERODING FROM EAST TO WEST OVER THE CWA. COLD FRONT REMAINED WELL WEST OF THE AREA...APPROACHING KTIF AT 18Z. AS LARGE SCALE ASCENT INCREASES THROUGH THE EVENING AHEAD OF APPROACHING UPR TROF AND SFC COLD FRONT...EXPECT TO SEE SCATTERED CONVECTION FIRE OVER THE NORTHERN CWA...AND HAVE KEPT HIGHEST POPS INTACT FROM PREVIOUS FCST ACROSS THIS AREA. WITH INCREASING DEEP SHEAR IN EXCESS OF 35KTS...RATHER STEEP MID-LEVEL LAPSE RATES AND INCREASING INSTABILITY...ANY STORMS WHICH FIRE SHOULD TURN SEVERE FAIRLY QUICKLY. HOWEVER...THE QUESTION REMAINS JUST WHERE CONVECTION WILL INITIALLY FIRE. GIVEN NORTHERN EXTENT OF SFC BOUNDARY THIS AFTN AND STRONG CAPPING TEMPS OF 12C+ AT H7 OVER MUCH OF THE CWA...IT IS POSSIBLE THAT CONVECTION MAY FIRE OUTSIDE THE CWA...AND THEN GRADUALLY WORK ITS WAY SOUTH INTO THE NIGHTTIME HOURS. COULD ALSO SEE ISOLD CONVECTION FIRE ALONG SURGING DRYLINE INTO WESTERN KANSAS AS EVIDENCED BY POCKET OF INCREASED RH AT H7 IN 12Z MODEL PLOTS... WORKING EAST INTO KANSAS COUNTIES THIS EVENING. GIVEN PLENTY OF UNCERTAINTIES...HAVE KEPT SMALL POPS ACROSS MUCH OF THE AREA TONIGHT...ALTHOUGH THESE CERTAINLY MAY NEED TO BE ADJUSTED TO BETTER FIT FUTURE DEVELOPMENTS. COLD FRONT WILL MAKE ITS WAY THROUGH THE CWA BY TOMORROW MORNING AS UPR TROF MOVES ACROSS THE AREA...WITH SFC RIDGE AXIS BUILDING THROUGH THE CENTRAL PLAINS. WITH LINGERING MOISTURE AROUND...COULD SEE SOME LOWER CLOUDS DEVELOP TOWARD MORNING IN FRONTAL INVERSION... SIMILAR TO WHAT OCCURRED OVER NORTHERN NEBRASKA THIS MORNING. OTHERWISE...COOLER AND MUCH DRIER AIR STILL LOOKS ON TARGET TO ARRIVE BY TOMORROW AFTN. GIVEN MUCH LOWERED CONVECTIVE TEMPS IN THE LOW/MID 70S...EXPECT TO SEE STRATOCU FIELD FILL IN...WHICH SHOULD HOLD AFTN TEMPS IN THE 70S FOR MOST AREAS. SFC HIGH CONTINUES TO BUILD ACROSS THE AREA TOMORROW NIGHT...WITH DEEP EASTERLY FLOW DEVELOPING INTO THE HIGH PLAINS. AS SUCH...COULD SEE CONVECTION FIRE OVER WESTERN KANSAS PUSHING EAST INTO NORTH CENTRAL KANSAS. CHANCES LOOK PRETTY SMALL AT THIS POINT...HOWEVER DECIDED TO ADD SMALL POPS FOR THIS AREA TO ACCOUNT FOR POTENTIAL. OTHERWISE...WITH RIDGE AXIS OVERHEAD... NORTHERN AREAS SHOULD SEE TEMPS FALL WELL INTO THE 40S...WITH 50S ELSEWHERE. RETURN FLOW BEGINS TO SET UP LATE WEDNESDAY AS HIGH PRESSURE MOVES WELL EAST OF THE AREA...HOWEVER WITH STALLED FRONTAL BOUNDARY OVER THE SOUTHERN PLAINS...MOISTURE RETURN LOOKS MEAGER AT BEST AND HAVE DECIDED TO HOLD OFF ON ANY PRECIP MENTION AT THIS TIME. .LONG TERM...12Z THURSDAY THROUGH MONDAY...MAIN FORECAST PROBLEM SURROUNDS RAIN CHANCES FRIDAY NIGHT INTO SATURDAY. THE GFS CONTINUES TO ADVERTISE A WAVE MOVING ACROSS THE CENTRAL PLAINS FRIDAY NIGHT INTO SATURDAY. THE 00Z ECMWF ALSO BRINGS THIS FEATURE ACROSS...BUT IT IS MUCH WEAKER IN ITS DEPICTION. HAVE DECIDED TO ADD A SMALL CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY WHEN THE MODELS AGREE THE WAVE WILL BE MOVING THRU. THE REMAINDER OF THE FORECAST SHOULD BE MAINLY DRY AS AN UPPER LEVEL RIDGE BUILDS INTO THE REGION DURING THE WEEKEND. SHORTWAVES WILL TOP THE RIDGE AT TIMES...AND THESE WILL HAVE TO BE WATCHED...BUT THE MAIN ENERGY SHOULD PASS NORTH OF THE FORECAST AREA. TEMPERATURES SHOULD ALSO GRADUALLY WARM BACK INTO THE 80S AS THE RIDGE BUILDS INTO THE REGION. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE KS...NONE && LAWRENCE/KING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 614 PM CDT MON SEP 12 2005 NEZ060-072-073-082-083-131200- DAWSON-FURNAS-GOSPER-HARLAN-PHELPS- 614 PM CDT MON SEP 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING AND OVERNIGHT AS A FRONT MOVES INTO THE REGION. WHILE STRONGER THUNDERSTORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT INTO EARLY SATURDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ039>041-046>049-061>064-074>077-084>087-131200- ADAMS-BUFFALO-CLAY-FILLMORE-FRANKLIN-GREELEY-HALL-HAMILTON-HOWARD- JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-NUCKOLLS-OSBORNE-PHILLIPS-POLK- ROOKS-SHERMAN-SMITH-THAYER-VALLEY-WEBSTER-YORK- 614 PM CDT MON SEP 12 2005 ...SEVERE THUNDERSTORM WATCH UNTIL 1 AM TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING OVER MUCH OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. THE MAIN AREA FOR THUNDERSTORMS WILL BE ALONG AND JUST WEST OF THE HIGHWAY 281 CORRIDOR. LARGE HAIL TO THE SIZE OF GOLF BALLS...AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH SEVERE THUNDERSTORMS THIS EVENING. AN ISOLATED TORNADO IS POSSIBLE EARLY THIS EVENING. MORE THUNDERSTORMS ARE POSSIBLE OVERNIGHT...BUT ARE EXPECTED TO BE LESS INTENSE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT INTO EARLY SATURDAY. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. NOAA/NWS/MORITZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 554 PM CDT MON SEP 12 2005 KSZ005>007-017>019-NEZ039>041-046>049-061>064-074>077-084>087-130600- JEWELL KS-MITCHELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS- SMITH KS-ADAMS NE-BUFFALO NE-CLAY NE-FILLMORE NE- FRANKLIN NE-GREELEY NE-HALL NE-HAMILTON NE-HOWARD NE- KEARNEY NE-MERRICK NE-NANCE NE-NUCKOLLS NE-POLK NE- SHERMAN NE-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 6 COUNTIES IN NORTH CENTRAL KANSAS JEWELL MITCHELL OSBORNE PHILLIPS ROOKS SMITH IN NEBRASKA THIS WATCH INCLUDES 19 COUNTIES IN CENTRAL NEBRASKA GREELEY HOWARD MERRICK NANCE SHERMAN VALLEY IN EAST CENTRAL NEBRASKA POLK YORK IN SOUTH CENTRAL NEBRASKA ADAMS BUFFALO CLAY FILLMORE FRANKLIN HALL HAMILTON KEARNEY NUCKOLLS THAYER WEBSTER THIS INCLUDES THE CITIES OF...AURORA...BELOIT...BLADEN... BLUE HILL...BURR OAK...CAMPBELL...CENTRAL CITY...CLAY CENTER... DESHLER...DOWNS...EDGAR...EXETER...FAIRFIELD...FAIRMONT... FRANKLIN...FULLERTON...GENEVA...GENOA...GRAND ISLAND...HARVARD... HASTINGS...HEBRON...HILDRETH...JEWELL...KEARNEY...KENSINGTON... LITCHFIELD...LOUP CITY...MANKATO...MINDEN...NELSON...ORD... OSBORNE...OSCEOLA...PHILLIPSBURG...PLAINVILLE...POLK... RED CLOUD...SCOTIA...SHELBY...SMITH CENTER...SPALDING... ST. PAUL...STOCKTON...STROMSBURG...SUPERIOR...SUTTON... WOLBACH AND YORK. 21376
The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
5 hail, 2 tornado. Local standard time, as filed.
A brief tornado was spotted by a trained spotter in open country northwest of Ord.
Another brief tornado was reported by a storm chaser from an isolated super cell storm in northern Valley county. No damage was noted, as the tornado occurred across open county and for a very short time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471673, 5471674, 5471675, 5471676, 5471677, 5471678, 5471679.